Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 24, NWS Dodge City, KS

May 12, 200821 counties in Kansas

NWS Dodge City, KS issued this wind advisory at May 12, 2008, 2:57 AM CDT for 21 counties in Kansas. It took effect at May 12, 2008, 11:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 2:57 AM CDT (07:57 UTC)
In effect from
May 12, 2008, 11:00 AM CDT
Expired
May 12, 2008, 2:39 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
All 21 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 23 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3009 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 120757
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
257 AM CDT MON MAY 12 2008

...STRONG SOUTH WINDS TO DEVELOP AHEAD OF DEEP LOW...

.A STRONG UPPER LEVEL LOW WILL DEVELOP ACROSS THE INTERMOUNTAIN
WEST REGION TODAY. IN ADVANCE OF THIS SYSTEM, A DEEP SURFACE LOW
WILL DEVELOP ACROSS EASTERN COLORADO. THE PRESSURE GRADIENT AHEAD
OF THIS DEEPENING LOW WILL INCREASE SUBSTANTIALLY THROUGH THE DAY
TODAY AND WINDS WILL INCREASE AS A RESULT.

KSZ030-031-043>046-063>066-076>081-086>090-121600-
/O.NEW.KDDC.WI.Y.0024.080512T1600Z-080513T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
257 AM CDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH BY THE LATE MORNING
HOURS WITH THE STRONGEST WINDS LIKELY DURING THE MID TO LATE AFTERNOON
HOURS. WINDS DURING THE AFTERNOON ARE EXPECTED TO FREQUENTLY GUST
IN THE 40 TO 50 MPH RANGE...MAKING TRAVEL SOMEWHAT DIFFICULT ON
EAST-WEST HIGHWAYS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION TODAY. IF YOU DRIVE A
LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN
AREAS OF STRONG WINDS.

$$

UMSCHEID
2 follow-up statements
000 
WWUS73 KDDC 121533
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 AM CDT MON MAY 12 2008

...STRONG SOUTH WINDS TO DEVELOP AHEAD OF DEEP LOW...

.A STRONG UPPER LEVEL LOW WILL DEVELOP ACROSS THE ROCKY MOUNTAIN
REGION TODAY. IN ADVANCE OF THIS SYSTEM... A DEEP SURFACE LOW
WILL DEVELOP ACROSS EASTERN COLORADO. THE PRESSURE GRADIENT AHEAD
OF THIS DEEPENING LOW WILL INCREASE SUBSTANTIALLY THROUGH THE DAY
TODAY AND WINDS WILL INCREASE AS A RESULT.

KSZ030-031-043>046-063>066-076>081-086>090-130000-
/O.CON.KDDC.WI.Y.0024.080512T1600Z-080513T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
1033 AM CDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH BY EARLY THIS AFTERNOON
WITH THE STRONGEST WINDS LIKELY DURING THE MID TO LATE AFTERNOON
HOURS. WINDS DURING THE AFTERNOON ARE EXPECTED TO FREQUENTLY GUST
IN THE 40 TO 50 MPH RANGE...MAKING TRAVEL SOMEWHAT DIFFICULT ON
EAST-WEST HIGHWAYS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION TODAY. IF YOU DRIVE A
LIGHTWEIGHT OR HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN
AREAS OF STRONG WINDS.

$$

32
000 
WWUS73 KDDC 121939
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT MON MAY 12 2008

...WINDS BELOW WIND ADVISORY CRITERIA...

.THE WINDS ACROSS ALL OF SOUTHWEST KANSAS ARE BELOW WIND
ADVISORY CRITERIA.

KSZ030-031-043>046-063>066-076>081-086>090-122045-
/O.CAN.KDDC.WI.Y.0024.000000T0000Z-080513T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
239 PM CDT MON MAY 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN BELOW WIND ADVISORY CRITERIA SO THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 2:54 AM CDT, 3 minutes earlier.

Area forecast discussion, May 12, 2:54 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 AM CDT MON MAY 12 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE RED FLAG CONDITIONS OVER THE
WESTERN CWA AND STRONG SOUTH WINDS OVER THE REMAINDER OF THE CWA
TODAY. THUNDERSTORM CHANCES ON TUESDAY ALSO PRESENT A CHALLENGE.

THE NORTHERN AND CENTRAL HIGH PLAINS WERE UNDER A MID LEVEL SHORTWAVE
RIDGE THIS EVENING AS DEPICTED ON THE 00Z 500 MB ANALYSIS. ON ITS
HEELS...THE NEXT SHORTWAVE TROUGH HAD MOVED ONSHORE INTO THE PACIFIC
NORTHWEST. IN THE LOWER LEVELS...A LEE SIDE TROUGH CONTINUES TO
DEEPEN FROM EASTERN COLORADO TO ALONG THE TEXAS/NEW MEXICO BORDER.
SURFACE WINDS HAD INCREASED OVERNIGHT FROM THE SOUTH AS THE LOW LEVEL
JET CRANKS UP. SOME MODEST MOISTURE RETURN WAS NOTED IN THE SURFACE
PLOTS BUT THE BEST SURFACE DEWPOINTS IN THE 60S/L70S WERE LOCATED
ALONG THE GULF COAST OF SOUTH TEXAS WITH 30S/40S DEWPOINTS ACROSS
THE SOUTHERN PLAINS.

THE 00Z MODEL RUNS CONTINUE TO SHOW THE NORTHWEST CONUS WAVE CONTINUING
TO DIG SOUTHWARD WHICH LOOKS REASONABLE GIVEN THE 130 KNOT JET ON THE
BACKSIDE OF THE TROUGH. AS THE WAVE CONTINUES TO DIG...LOW PRESSURE
WILL DEVELOP OVER EASTERN COLORADO WITH THE SURFACE PRESSURE GRADIENT
TIGHTENING UP ACROSS THE CENTRAL PLAINS. SURFACE WINDS WILL INCREASE
THIS MORNING AND WE SHOULD BE SEEING ADVISORY CRITERIA BEING MET BY
LATE MORNING THROUGH THE AFTERNOON HOURS. WILL RUN THE ADVISORY
UNTIL SUNSET. FARTHER WEST...A DRYLINE IS FORECAST TO PUSH OUT
INTO EXTREME WESTERN KANSAS. DEWPOINTS WILL FALL INTO THE TEENS
AND 20S ACROSS THE WESTERN TWO TIERS OF COUNTIES. WITH
TEMPERATURES RISING TO NEAR 90...RELATIVE HUMIDITY VALUES WILL
FALL INTO THE SINGLE DIGITS AND LOWER TEENS. DEEP MIXING SHOULD
RESULT IN GUSTY SOUTHWEST WINDS. THE CURRENT RED FLAG WARNING
LOOKS GOOD AND WILL LEAVE AS IS.

LATE TONIGHT AND TUESDAY MORNING A COLD FRONT WILL PUSH SOUTH
ACROSS WESTERN KANSAS. THE MODELS BREAK OUT SOME SCATTERED QPF
WITH THE GFS HITTING IT THE HARDEST OVER THE NORTHEAST CWA. MODEL
SOUNDINGS SHOW A DECENT ELEVATED MIXED OVER THE FRONTAL BOUNDARY
SO AM NOT TOO CONFIDENT WE WILL SEE ANY SHOWERS OR STORMS DEVELOP
BUT WILL LEAVE IT AS IS FOR NOW.

DAYS 3-7...

MAIN FORECAST CHALLENGE THIS PERIOD CONTINUES TO BE PRECIP CHANCES
WEDNESDAY NIGHT INTO THURSDAY.

ALL GLOBAL NUMERICAL GUIDANCE CONTINUES TO SHOW UPPER LOW ACROSS NEW
MEXICO MOVING INTO WEST TEXAS LATE WEDNESDAY.  MEANWHILE NORTHERN
BRANCH JET WILL DIG SOUTH INTO THE COLORADO ROCKIES IMMEDIATELY IN
THE WAKE OF THE WEST TEXAS UPPER LOW.  THIS SECONDARY DIVING JET
WILL ALL RENEWED FRONTOGENESIS FROM EASTERN COLORADO THROUGH
NEBRASKA WEDNESDAY NIGHT.  THE REINFORCING FRONT WILL LIKELY SPAWN
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS FROM SOUTHEAST COLORADO
THROUGH NEBRASKA...WHICH WILL EVENTUALLY INVOLVE SOUTHWEST KS LATE
IN THE NIGHT WEDNESDAY.  THIS SECONDARY FRONTAL SURGE WILL LIKELY
BRING THE BEST CHANCED FOR PRECIPITATION LATE IN THE NIGHT THROUGH
THE FIRST HALF OF THURSDAY...THUS HAVE INCREASED POPS DEEPER INTO
THE CHANCE CATEGORY (35 TO 40) FOR MOST OF THE DDC CWA.  LATER IN
THE DAY THURSDAY...DEEPER LAYER COLD ADVECTION WILL SETTLE INTO THE
AREA SHUNTING BEST PRECIP CHANCE FARTHER SOUTH WITH SURFACE HIGH
BUILDING SOUTH DOWN THE FRONT RANGE.  THE MID LEVEL TROUGH AXIS
ITSELF WILL BE A SLOW MOVER...AND IF H5-7 LOW REMAINS COHERENT
ENOUGH...THEN WILL HAVE TO WATCH FOR CONTINUED CHANCES OF PRECIP
ACROSS SOUTH CENTRAL KS THROUGH THE EVENING THURSDAY.

FRIDAY APPEARS TO BE THE BEGINNING OF A FAIRLY LONG DRY PERIOD WITH
SUBSTANTIAL RIDGING ACROSS THE WESTERN CONUS AND NORTHWEST FLOW OVER
THE GREAT PLAINS.  TEMPERATURES FOR THE LATTER PORTION OF THIS
PERIOD WILL BE SEASONABLE WITH PREVAILING WIND DIRECTION FROM THE
NORTH AS A RULE THROUGH THE WEEKEND.  BEYOND THIS PERIOD...A DECENT
WARMING TREND SHOULD EXIST ONCE THE LARGE WESTERN RIDGE BREAKS DOWN
AND WE SEE MORE ZONAL MID LEVEL WINDS ACROSS THE ROCKIES PROMOTING
LEE TROUGHING.

.AVIATION...

STRONG WINDS WILL BE THE MAIN ISSUE FOR AVIATION CONCERNS TODAY.
SHOULD SEE WINDS INCREASE FAIRLY RAPIDLY BY LATE MORNING WITH
SUSTAINED WINDS IN THE 25 TO 28 KT RANGE AND GUSTS IN THE 34 TO 37
KT RANGE...AS A VERY DEEP LEESIDE LOW WILL RESIDE ACROSS FAR EASTERN
COLORADO.  A COLD FRONT WILL PUSH THROUGH SOUTHWEST KANSAS AROUND
12Z TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  52  65  44 /  10  20  20  10
GCK  87  48  64  42 /  10  20  20  10
EHA  90  47  65  44 /  10  20  20  10
LBL  90  50  67  44 /  10  20  20  10
HYS  82  52  66  45 /  10  20  20  10
P28  82  57  74  49 /  10  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR KSZ030-031-043>046-063>066-076>081-086>090.

RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085.

&&

FN02/25
Hazardous weather outlook, May 11, 4:54 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
454 AM CDT SUN MAY 11 2008

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
454 AM CDT SUN MAY 11 2008 /354 AM MDT SUN MAY 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM...DRY AND WINDY CONDITIONS WILL DEVELOP ACROSS FAR SOUTHWEST
KANSAS DURING THE DAY. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30
MPH WHILE RELATIVE HUMIDITY VALUES DROP INTO THE 8 TO 15 PERCENT
RANGE DURING THE AFTERNOON. THIS WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE AREA FROM
SYRACUSE AND LAKIN TO ELKHART AND HUGOTON. OUTDOOR BURNING IS
STRONGLY DISCOURAGED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.